Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 3, NWS Des Moines, IA

April 17, 20136 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Apr 17, 2013, 8:09 PM CDT for 6 counties in Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2013, 8:09 PM CDT (01:09 UTC)
Expired
Apr 18, 2013, 2:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Appanoose County, IA, Davis County, IA, Lucas County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:15 PM CDTFLASH FLOODOttumwa, IAOTTUMWA POLICE REPORTS SEVERAL ROADS AND INTERSECTIONS IN THE CITY ARE IMPASSABLE TO CARS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WGUS53 KDMX 180109
FFWDMX
IAC007-051-117-135-179-185-180700-
/O.NEW.KDMX.FF.W.0003.130418T0109Z-130418T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  DAVIS COUNTY IN SOUTHEAST IOWA...
  SOUTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHERN WAPELLO COUNTY IN SOUTHEAST IOWA...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 200 AM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES A WIDESPREAD 3 TO 5 INCHES OF 
  RAIN HAS ALREADY FALLEN ACROSS THE WARNED AREA. AN ADDITIONAL 1 TO 
  2 INCHES IS POSSIBLE THROUGH MIDNIGHT.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CENTERVILLE...OTTUMWA...BLOOMFIELD...CORYDON...ELDON AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. URBAN FLOODING IS POSSIBLE IN OTTUMWA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4058 9356 4092 9355 4106 9217 4059 9218

$$

DONAVON
3 follow-up statements
708 
WGUS73 KDMX 180341
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 PM CDT WED APR 17 2013

IAC007-051-117-135-179-185-180700-
/O.CON.KDMX.FF.W.0003.000000T0000Z-130418T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-LUCAS IA-APPANOOSE IA-DAVIS IA-
1041 PM CDT WED APR 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DAVIS...APPANOOSE...
SOUTHERN LUCAS...SOUTHERN MONROE...SOUTHERN WAPELLO AND WAYNE
COUNTIES UNTIL 200 AM CDT...

AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO MOVE ACROSS THE WARNED 
AREA. DOPPLER RADAR ESTIMATES OF 3 TO 6 INCHES IS COMMON ACROSS THE 
AREA. MEASURED RAINFALL REPORTS INCLUDE 4.33 INCHES AT OTTUMWA AND 
4.52 INCHES IN CENTERVILLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CENTERVILLE...OTTUMWA...BLOOMFIELD...CORYDON...ELDON AND SEYMOUR.

NUMEROUS ROADS HAVE BEEN REPORTED CLOSED IN APPANOOSE COUNTY DUE TO 
FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4058 9356 4092 9355 4106 9217 4059 9218

$$

DONAVON
680 
WGUS73 KDMX 180601
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
101 AM CDT THU APR 18 2013

IAC007-051-117-135-179-185-180700-
/O.CON.KDMX.FF.W.0003.000000T0000Z-130418T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-LUCAS IA-APPANOOSE IA-DAVIS IA-
101 AM CDT THU APR 18 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DAVIS...APPANOOSE...
SOUTHERN LUCAS...SOUTHERN MONROE...SOUTHERN WAPELLO AND WAYNE
COUNTIES UNTIL 200 AM CDT...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE CONTINUING ACROSS THE 
WARNED AREA. UPWARDS OF FIVE TO SIX INCHES OF RAIN...WITH LOCALLY 
HIGHER AMOUNTS...ARE ESTIMATED TO HAVE FALLEN SO FAR ACROSS THE 
WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CENTERVILLE...OTTUMWA...BLOOMFIELD...CORYDON...ELDON AND SEYMOUR.

AT 1255 AM...LAW ENFORCEMENT IN OTTUMWA REPORTED THAT SEVERAL ROADS 
IN THE CITY REMAIN IMPASSABLE DUE TO FLOOD WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4058 9356 4092 9355 4106 9217 4059 9218

$$

SKOW
845 
WGUS73 KDMX 180703
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
203 AM CDT THU APR 18 2013

IAC007-051-117-135-179-185-180715-
/O.EXP.KDMX.FF.W.0003.000000T0000Z-130418T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WAPELLO IA-MONROE IA-LUCAS IA-APPANOOSE IA-DAVIS IA-
203 AM CDT THU APR 18 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DAVIS...
APPANOOSE...SOUTHERN LUCAS...SOUTHERN MONROE...SOUTHERN WAPELLO AND
WAYNE COUNTIES HAS BEEN ALLOWED TO EXPIRE...

WHILE THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL CONTINUE TO 
TRACK ACROSS THE AREA...THE THREAT FOR WIDESPREAD FLASH FLOODING HAS 
ENDED. ANY FLOODING CURRENTLY IN PROGRESS WILL LIKELY PERSIST 
THROUGH THE MORNING BEFORE GRADUALLY SUBSIDING DURING THE DAY. 

A FLOOD WARNING HAS BEEN ISSUED FOR THE AREA THROUGH EARLY TOMORROW 
MORNING FOR THE CURRENT FLOODING IN PROGRESS AND A FLASH FLOOD WATCH 
REMAINS IN EFFECT THROUGH 7 AM THIS MORNING. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4058 9356 4092 9355 4106 9217 4059 9218

$$

SKOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:46 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 17, 6:46 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT WED APR 17 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 350 PM CDT WED APR 17 2013

WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH TONIGHT AS AN
INVERTED TROUGH SHARPENS AND MOVES SOUTHEAST ACROSS THE FORECAST
AREA. ALL SHORT RANGE MODELS AS WELL AS CURRENT RADAR TRENDS
INDICATE THAT SHOWERS AND THUNDERSTORMS WILL SLOWLY SPREAD NORTHWARD
THIS EVENING...AFFECTING THE ENTIRE AREA OVERNIGHT. THEN AS THE
TROUGH BEGINS TO MOVE SOUTHEAST COLDER AIR WILL BEGIN TO STREAM IN
FROM THE NORTH AND NORTHWEST...ESPECIALLY AFTER MIDNIGHT...BRINGING
AN END TO THUNDERSTORMS FROM THAT DIRECTION WITH A CHANGE TO GENERAL
LIGHT TO MODERATE RAIN...POSSIBLY BECOMING A WINTRY MIX IN THE FAR
NORTHWEST. LITTLE TO NO ICING IS EXPECTED THROUGH 12Z
THURSDAY...HOWEVER...EVEN A SLIGHT SHIFT IN TEMPERATURES COULD LEAD
TO LIGHT GLAZING IN THE FAR NORTHWEST EARLY THURSDAY MORNING. THIS
WILL BE CLOSELY MONITORED OVERNIGHT. AS FOR THE THUNDERSTORMS...THEY
HAVE PRODUCED VERY EFFICIENT RAINFALL RATES ACROSS THE SOUTH TODAY
AND THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT AND UNCHANGED.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 350 PM CDT WED APR 17 2013

THE MAIN HEAVY RAIN AND CONVECTIVE ISSUES WILL SUBSIDE BY THURSDAY
MORNING AS THE WARM CONVEYOR BELT SHIFTS EASTWARD. SOME MORNING
STORMS MAY LINGER IN THE SOUTHEAST...HOWEVER INSTABILITY WILL BE
SHIFTING EAST OF THE FORECAST AREA. WILL ACTUALLY SEE THE DRY SLOT
CATCH MUCH OF CENTRAL IOWA BY AFTERNOON WITH THE THREAT OF
PRECIPITATION DIMINISHING IN THE SOUTH AND EAST. HOWEVER...WILL
SEE STRONG MID LEVEL FORCING IN NORTHWEST IOWA WHERE UPPER LOW
WILL BE APPROACHING. AS COLD ADVECTION INTENSIFIES DURING THE DAY
AS SURFACE LOW PULLS AWAY...WILL LIKELY SEE A TRANSITION FROM RAIN
TO SNOW ACROSS THE NORTHWEST THIRD OF THE FORECAST AREA...
ESPECIALLY BY AFTERNOON. THE COLDER AIR WILL DEEPEN AND SPREAD
ACROSS THE STATE ON THURSDAY NIGHT WITH THE TRANSITION FROM RAIN
TO SNOW OVERTAKING THE ENTIRE FORECAST AREA. HOWEVER...MOST
SIGNIFICANT PRECIPITATION DURING THIS TIME WILL BE IN NORTH NEAR
THE MINNESOTA BORDER WHERE DEFORMATION PRECIPITATION WILL BE
ONGOING. ANY PRECIPITATION FARTHER SOUTH WILL BE MUCH LIGHTER AND
SPOTTIER IN COVERAGE. SOME ACCUMULATING SNOWFALL IS EXPECTED FROM
THURSDAY AFTERNOON INTO EARLY FRIDAY ACROSS THE NORTHWEST THIRD OF
THE FORECAST AREA. ONE TO TWO INCHES WILL BE POSSIBLE ON A LINE
NORTH OF SAC CITY TO MASON CITY WITH 3 INCHES IN THE FORECAST NEAR
ESTHERVILLE.

SOME LINGERING LIGHT PRECIPITATION IS EXPECTED ON FRIDAY WITH DRY
WEATHER FRIDAY NIGHT INTO SATURDAY. STILL LOOKS LIKE WARM
ADVECTION INCREASES ON SUNDAY INTO EARLY NEXT WEEK WITH AN ONGOING
THREAT OF SHOWERS DURING THIS TIME. 12Z MODELS NOT NEARLY AS WET
AS THE 00Z RUNS AND WOULD KEEP BULK OF PRECIPITATION SOUTH AND
EAST OF THE FORECAST AREA. TEMPERATURES WILL CONTINUE TO RUN BELOW
NORMAL FOR THE EXTENDED.

&&

.AVIATION...17/00Z
ISSUED AT 646 PM CDT WED APR 17 2013

CONTINUED WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE CWA
TONIGHT INTO THURSDAY. IFR/LIFR CIGS AND IFR/MVFR VSBYS EXPECTED
THROUGHOUT THE TAF PERIOD. THUNDER CHANCES EXPECTED TO DIMINISH
ACROSS NORTHERN CWA BY THURSDAY MORNING...WITH MAINLY SHOWERS/RAIN
AFTER THAT. ALSO WITH COLDER AIR MOVING IN FROM THE NORTHWEST
TOWARD THE END OF THE PERIOD COULD SEE SOME RAIN START TO MIX WITH
OR COMPLETELY CHANGE OVER TO SNOW AT KFOD AND KMCW. EXPECT
REMAINDER OF TAF SITES TO SEE CHANGE IN PRECIP TYPE BEYOND THE
CURRENT TAF FORECAST PERIOD.

&&

.HYDROLOGY...
ISSUED AT 350 PM CDT WED APR 17 2013

WILL CONTINUE TO SEE ROUNDS OF MODERATE TO HEAVY RAINFALL MOVE
ACROSS THE WATCH AREA TONIGHT. PWS CONTINUE FROM 1.3 TO 1.5 INCHES
DURING THE NIGHT WITH STRONG INFLOW PERSISTING FOR MUCH OF THE
NIGHT. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WILL BE POSSIBLE ON TOP
OF LOCATIONS WHICH SAW 2 TO 4 INCHES TODAY. FLASH FLOODING WILL
CONTINUE TO BE A DISTINCT POSSIBILITY ALONG WITH INCREASING THREAT
OF RIVER FLOODING AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR APPANOOSE-
CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MONROE-POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...BEERENDS
Hazardous weather outlook, Apr 17, 3:59 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT WED APR 17 2013

IAZ050-061-062-072>075-082>086-092>097-181100-
TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
359 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT WITH A SLIGHT RISK
OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE FROM LARGE HAIL
WITH A SECONDARY THREAT FROM DAMAGING WINDS. HEAVY RAINFALL WILL
ALSO PERSIST INTO TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR
THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT. HEAVY RAINFALL
AND FLOODING REPORTS ARE STRONGLY ENCOURAGED AS WELL.

IAZ006-007-016-017-024>028-033>039-044>049-057>060-070-071-081-
181100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-ADAMS-
359 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY
BE STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE AS HAIL SIZE
APPROACHES ONE INCH. LOCALLY HEAVY RAINS MAY OCCUR AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY. A MIXTURE OF
RAIN...SLEET AND SNOW IS ALSO POSSIBLE THURSDAY AFTERNOON INTO
EARLY FRIDAY WITH SOME LIGHT ACCUMULATIONS...ESPECIALLY NORTHWEST
OF A DENISON TO MASON CITY LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT.

IAZ004-005-015-023-181100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-
359 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT ANTICIPATED. A WINTRY MIX OF LIGHT
SLEET...SNOW...AND FREEZING RAIN IS ALSO POSSIBLE INTO THURSDAY
MORNING WITH A LIGHT GLAZING POSSIBLE. THIS MAY LEAD TO SLICK ROAD
CONDITIONS IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT FREEZING RAIN OR SLEET MAY OCCUR EARLY THURSDAY MORNING WITH
MINOR ICE ACCUMULATIONS POSSIBLE. AFTER SWITCHING TO LIGHT RAIN
BY AFTERNOON...THE PRECIPITATION WILL SWITCH TO SNOW THURSDAY
NIGHT. LIGHT OT MODERATE SNOW WILL BE POSSIBLE WITH NORTHWEST WIND
GUSTS IN EXCESS OF 30 MPH POTENTIALLY REDUCING VISIBILITIES IN
BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER ICE AND SNOW REPORTS
ARE ALWAYS APPRECIATED.

In the hours before

Local storm report, Apr 17, 2:53 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HEAVY RAIN       DRAKESVILLE             40.80N 92.48W
04/17/2013  E3.80 INCH       DAVIS              IA   PUBLIC

            RAINFALL FROM 4AM UNTIL PRESENT. REPORTS OF CREEKS IN THE
            DRAKESVILLE AREA OUT OF THEIR BANKS.

&&

BF
Special weather statement, Apr 17, 2:58 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT WED APR 17 2013

IAZ073-083-084-093>095-172300-
CLARKE-DECATUR-LUCAS-RINGGOLD-WARREN-WAYNE-
258 PM CDT WED APR 17 2013

...HEAVY RAINFALL CAUSING WATER PONDING...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUE TO LIFT NORTHEAST ACROSS SOUTH CENTRAL AND
SOUTHEAST IOWA.  THE RAIN WILL CONTINUE FOR THE NEXT SEVERAL HOURS.
SMALL CREEKS WERE RUNNING NEAR BANKFULL IN MANY AREAS WITH PONDING
ON MANY ROADS.

PEA SIZE HAIL AND BRIEF VERY HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.

PEOPLE SHOULD BE AWARE OF WATER ON THE ROADS AND NOT DRIVE THROUGH
WATER COVERED AREAS.
Special weather statement, Apr 17, 2:59 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT WED APR 17 2013

IAZ062-074-075-084>086-095>097-172300-
APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE-
259 PM CDT WED APR 17 2013

...HEAVY RAINFALL CAUSING WATER PONDING...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUE TO LIFT NORTHEAST ACROSS SOUTH CENTRAL AND
SOUTHEAST IOWA.  THE RAIN WILL CONTINUE FOR THE NEXT SEVERAL HOURS.
SMALL CREEKS WERE RUNNING NEAR BANKFULL IN MANY AREAS WITH PONDING
ON MANY ROADS.

PEA SIZE HAIL AND BRIEF VERY HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.

PEOPLE SHOULD BE AWARE OF WATER ON THE ROADS AND NOT DRIVE THROUGH
WATER COVERED AREAS.
Special weather statement, Apr 17, 3:48 PM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT WED APR 17 2013

IAZ024-025-034-035-172115-
CALHOUN-HUMBOLDT-WEBSTER-WRIGHT-
348 PM CDT WED APR 17 2013

...STRONG THUNDERSTORMS MOVING NORTHEAST...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF FORT DODGE...MOVING NORTHEAST AT
55 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CLARE...              FORT DODGE AIRPORT... FORT DODGE...
  HUMBOLDT...           BADGER...             VINCENT...
  DAKOTA CITY...        THOR...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AWB
Special weather statement, Apr 17, 4:08 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT WED APR 17 2013

IAZ016-017-024-025-034-035-172200-
CALHOUN-CERRO GORDO-HANCOCK-HUMBOLDT-WEBSTER-WRIGHT-
408 PM CDT WED APR 17 2013

...STRONG THUNDERSTORM TRACKING NORTHEAST PRODUCING SMALL HAIL...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL CALHOUN COUNTY...MOVING
NORTHEAST AT 65 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CLARE...              BARNUM...             FORT DODGE AIRPORT...
  PIONEER...            HUMBOLDT...           BADGER...
  THOR...               DAKOTA CITY...        HARDY...
  EAGLE GROVE...        RENWICK...            GOLDFIELD...
  LAKE CORNELIA...      KANAWHA...            GOODELL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AWB
Local storm report, Apr 17, 4:34 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       N BEDFORD               40.67N 94.72W
04/17/2013  M3.20 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:28 PM CDTWinter Weather AdvisoryDMXEmmet33 hr
Apr 17, 8:08 PM CDTRiver Flood WarningDMXMahaska, Marion52 hr
Apr 17, 10:48 PM CDTFlash Flood WarningDMXTaylor6 hr
Apr 18, 12:32 AM CDTAreal Flood WarningDMXDecatur, Ringgold3 hr
Apr 18, 1:59 AM CDTAreal Flood WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 2 more24 hr
Apr 18, 3:03 AM CDTAreal Flood WarningDMXClarke, Decatur, Lucas, Mahaska, Marion, Warren24 hr
Apr 18, 8:03 AM CDTRiver Flood WarningDMXMadison, Warren35 hr

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.